Treating melasma and pigment – do creams with hydroquinone (esp. Depiwhite) cause skin darkening?
Again (and this drives me CRAZY), this company does not make it easy to find it’s active ingredients which makes me think most of it is marketing hype. At least one of their products contains 2% hydroquinone and I’m guessing that’s the one you have.
Hydroquinones are approved in the U.S. in 2 strengths. Non prescription is 2% and prescription is 4%. A dermatologist may “compound” through a custom pharmacy higher strengths, on a case by case basis. It is available most other places in the world in higher strengths easily. It has been banned in skin creams in Europe due to potential carcinogenic effects when FED to mice. Do not eat your cream.
It causes darkening (or doesn’t improve pigment) in four situations:
- The diagnosis of melasma or sun damage was wrong in the first place. For example, if your pigment is due to Addison’s disease (adrenal gland problem), a truck load of hydroquinone will not help.
- The hydroquinone or something else in the base of the cream is causing irritation – and this can be subtle or very obvious. The irritation from the cream will make your pigment worse.
- Overuse…….. and this mostly occurs in countries that allow very high concentrations that are unregulated. It is rare in the U.S., Canada or Europe.
- Still being in the sun/light without adequate sun protection.
Hope this helps, Dr. I